Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 30, 2023Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2023, 5:28 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2023, 5:28 PM CDT (22:28 UTC)
Expired
Jun 30, 2023, 6:16 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KDDC 302228
SVRDDC
KSC083-135-302330-
/O.NEW.KDDC.SV.W.0129.230630T2228Z-230630T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT Fri Jun 30 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Ness County in west central Kansas...
  Northern Hodgeman County in southwestern Kansas...

* Until 630 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located 7 miles west of
  Jetmore, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 9987 3810 10019 3838 10012 3843 9980
      3825 9963
TIME...MOT...LOC 2228Z 209DEG 22KT 3812 10003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
4 follow-up statements
964 
WWUS53 KDDC 302240
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT Fri Jun 30 2023

KSC083-135-302330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
540 PM CDT Fri Jun 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN NESS AND NORTHERN HODGEMAN COUNTIES...

At 540 PM CDT, a severe thunderstorm was located 7 miles northwest of
Jetmore, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Ness and northern Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9982 3814 10016 3838 10012 3843 9980
      3825 9963
TIME...MOT...LOC 2240Z 210DEG 14KT 3816 10000 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
768 
WWUS53 KDDC 302247
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
547 PM CDT Fri Jun 30 2023

KSC083-135-302330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
547 PM CDT Fri Jun 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN NESS AND NORTH CENTRAL HODGEMAN COUNTIES...

At 547 PM CDT, a severe thunderstorm was located 8 miles north of
Jetmore, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Ness and north central Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9981 3814 10005 3839 10005 3843 9980
      3825 9963
TIME...MOT...LOC 2247Z 226DEG 28KT 3820 9993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
597 
WWUS53 KDDC 302300
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
600 PM CDT Fri Jun 30 2023

KSC083-135-302330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
600 PM CDT Fri Jun 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN NESS AND NORTH CENTRAL HODGEMAN COUNTIES...

At 600 PM CDT, a severe thunderstorm was located 9 miles south of
Ness City, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Ness and north central Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9968 3826 10004 3839 10005 3843 9980
      3825 9963
TIME...MOT...LOC 2300Z 190DEG 31KT 3831 9990 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
982 
WWUS53 KDDC 302316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT Fri Jun 30 2023

KSC083-135-302326-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
616 PM CDT Fri Jun 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND NORTH
CENTRAL HODGEMAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail, gusty winds and heavy rain are
still possible with this thunderstorm.

LAT...LON 3825 9968 3826 10004 3839 10005 3843 9980
      3825 9963
TIME...MOT...LOC 2315Z 209DEG 22KT 3840 9984 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:01 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 30, 5:01 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
501 PM CDT Fri Jun 30 2023

...Updated Aviation/Mesoscale...

.MESOSCALE DISCUSSION...
Issued at 438 PM CDT Fri Jun 30 2023

Thunderstorms capable of large hail to 2 inches in diameter and
damaging outflow winds to 70 mph are expected Friday evening,
mainly during the 6 pm - midnight time frame. This risk is
expected to focus on the northwest zones, north and west of Dodge
City this evening. Thunderstorms will progress southeast into the
remainder of SW KS after midnight, with diminish hail/wind
capacity to 1 inch/60 mph.

Mesoscale analysis at 2 pm depicted MLCAPE of 1500 J/kg widespread
across SW KS, but this energy is still capped, with no trigger
available for at least surface based development through about
5 pm. Cape/shear parameters are sufficient to support severe
convection with the instability and effective bulk shear of 40-50
kts. Elevated convection ongoing in the Texas panhandle at 230 pm
may intensify as it moves northeast this afternoon as it arrives
in the more favorable environment over SW KS.

Main trough axis is centered near the I-25 corridor in Colorado at
230 pm, with forcing for ascent ahead of the trough already
producing severe convection over eastern Colorado. Various CAMs
such as 12z ARW forecast storms to arrive across NW zones, and
near the CO/KS line 5-7 pm. Large hail and any landspout/tornado
potential would be most likely in these northwest zones early this
evening. Forcing for ascent ahead of the advancing trough will
force a linear MCS across SW KS through midnight, with the primary
severe risk transitioning to damaging outflow winds of 60-70 mph.
Storms are expected to be exiting the southeast zones 4-6 am
Saturday.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 140 PM CDT Fri Jun 30 2023

A surface trough and attendant weak area of low
pressure/convergence in the Panhandles and far sw KS will be the
initial area to monitor for early afternoon developing
convection. Convection might be percolating in that area based on
some of the High res ensemble members, and being the isolated
cell nature, posed a risk for hail early for the southwest
counties before likely blending into the second event that will
bring a much higher risk for severe weather into the say, 23-02z
time frame or 6 to 9 pm. The best opportunity for training
cells, heavy rain rates and accumulation will be across the north,
specifically north of Garden City to Jetmore and Larned, where
the high res ensemble probability of one half inch or more really
ramps up above 60 percent to around 90 percent across the I-70
area. Excessive rainfall risk category is at marginal - a risk of
localized flash flooding primarily affecting places that can
experience rapid runoff with heavy rainfall, i.e. street flooding
over the southern half of the area. However, the risk levels was
increased to “Slight” from Syracuse to Scott City and Wakeeney,
meaning scattered Flash floods area possible – including an
isolated significant flash flood. Across the various CAMs, the
highest rain amounts are produced by the NestedNam just north of
the I-70 corridor and the northern end of the likely bowing
segment placement where a broad 2 to 4 inches of rain modeled.
CAMS are also showing a widespread cold pool dominated MCS, with
numerous swaths of around 50 knot gusts, so heavy rain and
damaging wind will be the primary large scale threats between 5
and 9 pm. For Saturday, the upper trough will still be moving
through central Kansas by late afternoon, so a relatively cooler
airmass will be present with the opportunity for showers and
thunderstorms during peak heating mainly relegated to the east or
Hays area, before upper subsidence takes hold.

.LONG TERM...(Sunday through Friday)
Issued at 140 PM CDT Fri Jun 30 2023

The chipping away at the drought will continue in the extended
time frame. The ECMWF ensemble begins to flatten out the late
weekend ridging across the central High Plains as a cold pool
moves across the Canadian Prairie Provinces through July 4/5. This
will create a period of generally strong westerly mid level flow,
where the deterministic models show This with ensemble mean PWATS
greater than 1.00 inch almost exclusive above 90 percent though
the period, conditions should be good diurnally for MCS
maintenance and repeated rounds of heavy rain and wind producing
organized convection. The short term dry period for the bulk of
the area could be as short as 1 day as some of the maybe Tuesday
where no widely organized storms are likely. Initially, models
signal the possibility for northwest flow MCS out of Colorado
already by Sunday night. The northern Plains jet will drive a
cooler airmass south through the northern Plains mid week, setting
up a surface to 850 mb front I the general central Plains of
OK/KS, placing western Kansas in a surface upslope pattern, as a
secondary southern branch upper jet spread over the central
/southern Rockies. These synoptic and mesoscale features should
lead to good chances for MCS activity daily in the region.
GFS/ECMWF and CMC ensembles all continue the story of meaningful
rainfall over the next 2 weeks, with the more useful extended
GFS/CMC combo indicating in excess of 2 inches total on the
ensemble means a week from now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM CDT Fri Jun 30 2023

VFR will continue to prevail this TAF cycle, outside of expected
thunderstorm impacts. Radar imagery at 2150z showed no deep
convection across SW KS, but elevated convection will continue to
develop over the next 1-3 hours. More organized convection is
expected to be near the CO/KS border in the 00-03z Sat time range.
Consensus of models continues to suggest linear MCS development
during the 03-07z time range, and kept convective TEMPO groups in
the TAFs for this expectation. Outflow winds to 50 kts will be the
primary impact if linear segments impact airports. Otherwise,
various amounts of midlevel cloud and light/variable winds will
prevail through 12z Sat. After 15z Sat, northwest winds will
increase modestly at all airports, gusting 20-23 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  60  89 /  90  10   0   0
GCK  60  82  59  88 /  90  10   0   0
EHA  60  84  60  89 /  90   0   0  10
LBL  62  84  61  89 /  90  10   0   0
HYS  62  84  60  91 /  90  30  10   0
P28  68  88  64  90 /  60  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jun 30, 5:10 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
510 AM CDT Fri Jun 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-011015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
510 AM CDT Fri Jun 30 2023 /410 AM MDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely across a fairly large portion of
west central and southwest Kansas this evening. Thunderstorms will
first develop across far eastern Colorado then organize into one
or two line structures with storms capable of widespread 60 mph or
greater wind gusts. Early in the event late this afternoon and
early evening, a very large hail threat will exist across mainly
far southwest and west central Kansas, west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed across a large portion of west
central and southwest Kansas later this evening.

In the hours before

Special weather statement, Jun 30, 4:00 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Fri Jun 30 2023

KSZ074-075-084-085-302145-
Stanton KS-Stevens KS-Grant KS-Morton KS-
400 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of eastern Morton,
southern Grant, northern Stevens and southeastern Stanton Counties
through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ulysses, Hugoton, Rolla, Moscow, Richfield, Wilburton, Hickok, Big
Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 10189 3756 10175 3757 10112 3714 10118
TIME...MOT...LOC 2059Z 238DEG 36KT 3726 10172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 30, 5:05 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
505 PM CDT Fri Jun 30 2023

KSZ078-302300-
Ford KS-
505 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Ford
County through 600 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Dodge City, Ft. Dodge and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3757 10012 3769 10022 3774 10021 3791 9995
      3791 9993 3769 9976
TIME...MOT...LOC 2205Z 244DEG 15KT 3769 10009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:27 PM CDTSpecial Weather StatementDDCWichita48 min
Jun 29, 8:29 PM CDTSpecial Weather StatementDDCStanton46 min
Jun 29, 8:51 PM CDTSpecial Weather StatementDDCScott39 min
Jun 29, 9:29 PM CDTSpecial Weather StatementDDCLane, Scott46 min
Jun 29, 10:37 PM CDTSpecial Weather StatementDDCScott23 min
Jun 29, 10:53 PM CDTSpecial Weather StatementDDCHodgeman, Ness, Trego37 min
Jun 29, 11:09 PM CDTSpecial Weather StatementDDCFord36 min
Jun 30, 12:04 AM CDTSpecial Weather StatementDDCEllis, Rush41 min
Jun 30, 4:00 PM CDTSpecial Weather StatementDDCGrant, Morton, Stevens45 min
Jun 30, 5:05 PM CDTSpecial Weather StatementDDCFord55 min
Jun 30, 5:59 PM CDTSpecial Weather StatementDDCEdwards31 min
Jun 30, 6:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee25 min
Jun 30, 6:15 PM CDTSpecial Weather StatementDDCNess45 min
Jun 30, 6:31 PM CDTSpecial Weather StatementDDCPawnee29 min
Jun 30, 6:35 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego18 min
Jun 30, 6:51 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.